Alert archive / Alabama / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 26, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jan 12, 2023, 1:26 PM CST for Conecuh County, Escambia County, Monroe County, Alabama. It was in force for 49 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 12, 2023, 1:26 PM CST (19:26 UTC)
- Expired
- Jan 12, 2023, 2:15 PM CST
- In force
- 49 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Conecuh County, AL, Escambia County, AL, Monroe County, AL
The radar
The Eglin Afb radar (KEVX), 127 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 12, 1:42 PM CST | TSTM WND DMG | 1 S I65 And Cr 6, AL | EM REPORTS 4 RESIDENTIAL HOMES AND 1 CHURCH HAVING STRUCTURAL DAMAGE, AND 1 LARGE BARN WAS DESTROYED ON APPLETON RD (~1 MILE OFF CR 6). DAMAGE COULD BE RELATED TO POSSIBLE TOR. TIME ESTIMATED BASED ON RADAR DATA. |
| Jan 12, 1:45 PM CST | TSTM WND DMG | 1 Se I65 And Cr 6, AL | REPORTS OF ROOF DAMAGE ON SANDCUT RD. EXTENT OF DAMAGE UNKNOWN AT THIS TIME. |
| Jan 12, 1:54 PM CST | TSTM WND DMG | 2 N Nymph, AL | EM REPORTS WIDESPREAD TREE DAMAGE DUE TO A POSSIBLE TOR AROUND INTERSECTIONS OF CR 85, CR 87, AND CR 29. NUMEROUS LARGE TREES UPROOTED & SNAPPED (SOME DEBARKING) SHOWN IN PHOTOS PROVIDED. TIME ESTIMATED BASED ON RADAR DATA. |
| Jan 12, 1:54 PM CST | TORNADO | 2 N Nymph, AL | A TORNADO BRIEFLY TOUCHED DOWN APPROXIMATELY 3/4 OF A MILE EAST OF NYMPH ROAD, WHERE SEVERAL LARGE LIMBS WERE DOWNED. IT CONTINUED TO MOVE TO THE EAST-NORTHEAST, CROSSING COUNTY ROAD 29, WHERE IT UPROOTED SEVERAL TREES. THE TORNADO LIFTED JUST NORTHEAST OF COU |
| Jan 12, 1:55 PM CST | TSTM WND DMG | 2 Nw Nymph, AL | MEDIA REPORT OF MINOR STRUCTURAL DAMAGE TO A PLANTATION HOME ON JAY VILLA RD ALONG WITH TREES DOWN ON THE PROPERTY. TIME ESTIMATED BASED ON RADAR - POSSIBLE TOR. |
| Jan 12, 1:56 PM CST | TSTM WND DMG | 2 W Nymph, AL | EM REPORTS OF TREES AND POWER LINES DOWN IN BETWEEN CASTLEBERRY AND NYMPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 12, 10:20 AM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 497 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 650 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 248 m²/s²
- 0-3 km storm-relative helicity
- 321 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.5
The text
As transmitted.
628
WUUS54 KMOB 121926
SVRMOB
ALC035-053-099-122015-
/O.NEW.KMOB.SV.W.0026.230112T1926Z-230112T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
126 PM CST Thu Jan 12 2023
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
South central Monroe County in south central Alabama...
Northwestern Escambia County in south central Alabama...
Conecuh County in south central Alabama...
* Until 215 PM CST.
* At 125 PM CST, a severe thunderstorm was located 5 miles north of
I65 And AL 113, or 11 miles south of Frisco City, moving east at 50
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Evergreen, Castleberry, Repton, I65 And US 84 and I65 And AL 113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 500 PM CST for south central
Alabama.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 500 PM CST for south central
Alabama.
&&
LAT...LON 3135 8670 3125 8670 3119 8742 3140 8745
3152 8677 3152 8670 3144 8670 3143 8669
3135 8669
TIME...MOT...LOC 1925Z 257DEG 42KT 3128 8733
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MM2 follow-up statements
330
WWUS54 KMOB 121946
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
146 PM CST Thu Jan 12 2023
ALC053-099-121956-
/O.CAN.KMOB.SV.W.0026.000000T0000Z-230112T2015Z/
Monroe AL-Escambia AL-
146 PM CST Thu Jan 12 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MONROE AND
NORTHWESTERN ESCAMBIA COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 500 PM CST for south central
Alabama.
LAT...LON 3126 8718 3145 8716 3152 8677 3152 8670
3144 8670 3143 8669 3135 8669 3135 8670
3129 8670
TIME...MOT...LOC 1946Z 257DEG 42KT 3134 8705
$$
ALC035-122015-
/O.CON.KMOB.SV.W.0026.000000T0000Z-230112T2015Z/
Conecuh AL-
146 PM CST Thu Jan 12 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CST
FOR SOUTHEASTERN CONECUH COUNTY...
At 146 PM CST, a severe thunderstorm was located over Castleberry, or
8 miles southwest of Evergreen, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Evergreen, Castleberry and I65 And US 84.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 500 PM CST for south central
Alabama.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3126 8718 3145 8716 3152 8677 3152 8670
3144 8670 3143 8669 3135 8669 3135 8670
3129 8670
TIME...MOT...LOC 1946Z 257DEG 42KT 3134 8705
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MM567
WWUS54 KMOB 121958
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
158 PM CST Thu Jan 12 2023
ALC035-122015-
/O.CON.KMOB.SV.W.0026.000000T0000Z-230112T2015Z/
Conecuh AL-
158 PM CST Thu Jan 12 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CST
FOR SOUTHEASTERN CONECUH COUNTY...
At 157 PM CST, a severe thunderstorm was located 5 miles southeast of
Evergreen, moving east at 50 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Evergreen and I65 And US 84.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 500 PM CST for south central
Alabama.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3129 8701 3147 8703 3152 8677 3152 8670
3144 8670 3143 8669 3135 8669 3135 8670
3129 8670
TIME...MOT...LOC 1957Z 257DEG 42KT 3137 8689
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 12, 11:55 AM CST, 1 hour 31 minutes earlier.
Area forecast discussion, Jan 12, 11:55 AM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1155 AM CST Thu Jan 12 2023
...New AVIATION, MESOSCALE UPDATE...
.AVIATION...
(18Z TAFS)
Issued at 1147 AM CST Thu Jan 12 2023
VFR to MVFR ceilings are spread across the region at issuance
time. Showers and thunderstorms, some of which could be severe,
are beginning to enter our southeast MS and southwest AL counties
in association with a cold front. These storms will continue to
push eastward throughout the afternoon, bringing brief reductions
in visibility and ceilings to MVFR or IFR. VFR conditions should
return by the late afternoon and last through the evening.
Overnight tonight, MVFR ceilings are expected to prevail through
the mid morning hours. Gusty southwesterly winds today, with gusts
up to 30 to 35 knots, will turn northwesterly this evening in the
wake of the cold front. Gusts to around 25 knots are expected to
continue overnight and into Friday morning. /96
&&
.MESOSCALE UPDATE...
Issued at 1147 AM CST Thu Jan 12 2023
A deep trough digging into the lower MS Valley has resulted in
the development of strong to severe convection this morning. This
activity is now spreading into our western zones and will continue
to progress east through the afternoon. Interestingly, we have
seen some discrete cell development ahead of the main line this
morning. Any cells that can develop ahead of the main line, will
carry the best tornado potential, especially over far inland SW AL
where surface winds have remained more southerly than
southwesterly this morning. As we go into the afternoon, surface
winds are forecast to veer to more of a southwest direction, which
in turn, will limit directional shear in the lower levels.
However, effective bulk shear will remain 50-60 kt across the
region, along with MLCAPES up to 1500 J/kg. This suggests a
primary damaging wind and large hail event, particularly given mid
level lapse rates near 7-7.5 C/km. Given substantial speed shear
present in the lower levels, we will still have to keep a close
eye on any circulations that may develop within the evolving QLCS
along and just ahead of the synoptic cold front.
The threat will end from west to east as we go through the
afternoon. Storms should clear SE MS by 2pm at the latest with
storms exiting far eastern portions of the area by 6pm. 34/JFB
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 41 53 31 55 34 65 50 72 / 10 0 0 0 0 0 0 20
Pensacola 45 54 34 55 37 63 52 71 / 20 0 0 0 0 0 0 10
Destin 48 55 37 56 40 63 52 71 / 40 0 0 0 0 0 0 10
Evergreen 41 50 28 52 27 61 39 68 / 10 0 0 0 0 0 0 10
Waynesboro 38 49 28 52 29 61 44 69 / 0 0 0 0 0 0 0 20
Camden 39 48 28 49 27 59 40 65 / 10 0 0 0 0 0 0 20
Crestview 44 51 30 53 30 61 42 69 / 30 0 0 0 0 0 0 10
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 6 PM CST this evening for ALZ051>060-261>266.
High Rip Current Risk through late tonight for ALZ265-266.
High Surf Advisory until 9 PM CST this evening for ALZ265-266.
FL...Wind Advisory until 6 PM CST this evening for FLZ201>206.
High Rip Current Risk through late tonight for FLZ202-204-206.
High Surf Advisory until 9 PM CST this evening for FLZ202-204-
206.
MS...Wind Advisory until 6 PM CST this evening for MSZ067-075-076-078-
079.
GM...Small Craft Advisory until 9 AM CST Friday for GMZ630-633>636.
Small Craft Advisory until 9 AM CST Saturday for GMZ631-632-650-
655-670-675.
&&
This product is also available on the web at:
www.weather.gov/mobIn the hours before
Special weather statement, Jan 12, 9:44 AM CST, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Mobile AL
944 AM CST Thu Jan 12 2023
MSZ067-121630-
Wayne MS-
944 AM CST Thu Jan 12 2023
...A strong thunderstorm will impact portions of northern Wayne
County through 1030 AM CST...
At 944 AM CST, National Weather Service doppler radar indicated a
strong thunderstorm over Sandersville, or 10 miles northeast of
Laurel, moving east at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northern Wayne
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3182 8894 3185 8865 3189 8847 3179 8847
3173 8894
TIME...MOT...LOC 1544Z 251DEG 38KT 3178 8900
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MMSpecial weather statement, Jan 12, 11:40 AM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Mobile AL
1140 AM CST Thu Jan 12 2023
ALZ261-262-MSZ076-079-121830-
Baldwin Inland AL-Mobile Inland AL-Greene MS-George MS-
1140 AM CST Thu Jan 12 2023
...A strong thunderstorm will impact portions of northern Mobile,
northwestern Baldwin, northeastern George and southeastern Greene
Counties through 1230 PM CST...
At 1140 AM CST, National Weather Service doppler radar indicated a
strong thunderstorm over Lucedale, moving east at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Citronelle, Lucedale, Chunchula, Gulfcrest, Axis, Mount Vernon and
Movico.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 500 PM CST for southwestern
Alabama...and southeastern Mississippi.
&&
LAT...LON 3114 8817 3114 8802 3117 8799 3117 8797
3115 8797 3115 8794 3114 8794 3116 8793
3093 8787 3093 8791 3092 8791 3093 8792
3093 8799 3088 8867 3101 8871
TIME...MOT...LOC 1740Z 257DEG 41KT 3094 8861
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MMLocal storm report, Jan 12, 1:01 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
101 PM CST THU JAN 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM TORNADO 1 S MOUNT VERNON 31.06N 88.02W
01/12/2023 MOBILE AL 911 CALL CENTER
POWER LINES DOWN (POLES SNAPPED) AND DEBRIS
BLOCKING ROAD, VEHICLE DAMAGE, STRUCTURES
WITH MISSING ROOFS, AND POSSIBLE MOBILE HOME
DAMAGE NEAR US 43 AND CEDAR CREEK LANDING RD
(MOVICO AREA).
&&
JEHSpecial weather statement, Jan 12, 1:12 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Mobile AL
112 PM CST Thu Jan 12 2023
ALZ263>265-122000-
Mobile Coastal AL-Baldwin Central AL-Mobile Central AL-
112 PM CST Thu Jan 12 2023
...A strong thunderstorm will impact portions of west central Mobile
and west central Baldwin Counties through 200 PM CST...
At 112 PM CST, National Weather Service doppler radar indicated a
strong thunderstorm over Grand Bay, moving east at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Downtown Mobile, Daphne, Tillmans Corner, Theodore, Spanish Fort,
Grand Bay, Loxley, Stapleton and I10 And I65.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 500 PM CST for southwestern
Alabama.
&&
LAT...LON 3057 8840 3071 8804 3067 8803 3072 8804
3072 8803 3068 8803 3080 8785 3079 8774
3058 8765 3053 8791 3069 8793 3067 8796
3070 8794 3072 8797 3057 8809 3056 8809
3056 8808 3050 8810 3044 8840
TIME...MOT...LOC 1912Z 249DEG 40KT 3051 8832
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MMSpecial weather statement, Jan 12, 1:21 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Mobile AL
121 PM CST Thu Jan 12 2023
ALZ052-053-055-262-122000-
Clarke AL-Baldwin Inland AL-Monroe AL-Washington AL-
121 PM CST Thu Jan 12 2023
...A strong thunderstorm will impact portions of southwestern Monroe,
north central Baldwin, southern Washington and southeastern Clarke
Counties through 200 PM CST...
At 120 PM CST, National Weather Service doppler radar indicated a
strong thunderstorm over Deer Park, or 8 miles north of Citronelle,
moving east at 60 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Deer Park and McIntosh.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 500 PM CST for south central
and southwestern Alabama.
&&
LAT...LON 3147 8763 3120 8762 3114 8823 3114 8833
3113 8833 3113 8838 3125 8839
TIME...MOT...LOC 1920Z 254DEG 51KT 3121 8828
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPHThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 12, 10:13 AM CST | Severe Thunderstorm Warning | MOB | Choctaw | 47 min |
| Jan 12, 10:49 AM CST | Severe Thunderstorm Warning | MOB | Choctaw | 26 min |
| Jan 12, 10:56 AM CST | Severe Thunderstorm Warning | MOB | Choctaw | 64 min |
| Jan 12, 11:12 AM CST | Severe Thunderstorm Warning | MOB | Mobile | 27 min |
| Jan 12, 11:28 AM CST | Tornado Warning | MOB | Wilcox | 28 min |
| Jan 12, 11:54 AM CST | Severe Thunderstorm Warning | MOB | Choctaw, Clarke, Washington, Wilcox | 66 min |
| Jan 12, 12:05 PM CST | Severe Thunderstorm Warning | MOB | Baldwin, Clarke, Mobile, Washington | 40 min |
| Jan 12, 12:08 PM CST | Areal Flood Advisory | MOB | Choctaw | 3 hr |
| Jan 12, 12:17 PM CST | Tornado Warning | MOB | Baldwin, Mobile | 43 min |
| Jan 12, 12:45 PM CST | Severe Thunderstorm Warning | MOB | Baldwin, Conecuh, Escambia, Monroe | 45 min |
| Jan 12, 12:58 PM CST | Severe Thunderstorm Warning | MOB | Clarke, Monroe, Wilcox | 47 min |
| Jan 12, 1:12 PM CST | Special Weather Statement | MOB | Baldwin | 48 min |
| Jan 12, 1:13 PM CST | Special Marine Warning | MOB | 47 min | |
| Jan 12, 1:21 PM CST | Special Weather Statement | MOB | Washington | 39 min |
| Jan 12, 1:42 PM CST | Severe Thunderstorm Warning | MOB | Butler, Monroe, Wilcox | 48 min |
| Jan 12, 1:51 PM CST | Tornado Warning | MOB | Conecuh, Covington | 39 min |
| Jan 12, 2:06 PM CST | Severe Thunderstorm Warning | MOB | Butler, Conecuh, Covington, Crenshaw | 39 min |
| Jan 12, 2:15 PM CST | Special Weather Statement | MOB | Escambia | 30 min |
| Jan 12, 2:32 PM CST | Severe Thunderstorm Warning | MOB | Butler, Crenshaw | 43 min |
| Jan 12, 2:36 PM CST | Severe Thunderstorm Warning | MOB | Covington, Crenshaw | 24 min |
| Jan 12, 3:11 PM CST | Special Marine Warning | MOB | 94 min | |
| Jan 12, 4:32 PM CST | Special Marine Warning | MOB | 88 min | |
| Jan 12, 5:56 PM CST | Special Marine Warning | MOB | 49 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.